0

0

0

0

0

0

0

0

0

In This Article

Drug-induced proteinuria: When medications cause protein loss in the urine
38

Drug-induced proteinuria: When medications cause protein loss in the urine

NSAIDs, such as aspirin and Ibuprofen can cause a spike in protein levels in the urine, indicating an underlying kidney issue

 

Protein content in the urine is usually lower than 150 milligrams.
If the protein loss is happening due to a drug that they are on, then it is known as drug-induced proteinuria.

A 48-year-old man from Pune with arthritis had been getting some relief from joint pain through over the counter painkillers which he had been taking for about three weeks.

When he began noticing froth in his urine and puffiness developing in his face and feet, he consulted a doctor and underwent urine analysis, which showed elevated levels of protein.

“It was a case of nephrotic syndrome, in which there is protein leakage in the urine caused by Non-steroidal anti-inflammatory drugs (NSAIDs),” Dr Avinash Ignatius, senior consultant nephrologist and head of the nephrology department at Noble Hospital, Pune, who treated the man tells Happiest Health.

Dr Ignatius adds that NSAIDs, such as aspirin and Ibuprofen can cause a spike in protein levels in the urine, indicating an underlying kidney issue.

What is drug-induced proteinuria?

He says that usually the protein content in the urine is lower than 150 milligrams.

“When we usually do a urine analysis, we do not detect much protein content in the urine. When the kidneys are affected by any inflammation or injury, this is when we start seeing a spike in protein content in the urine,” he says.

Proteinuria basically means there is excess protein in the urine, he says, adding that there are many drugs which can also cause proteinuria.

“If the protein loss is happening due to a drug that they are on, then it is known as drug-induced proteinuria,” adds Dr Sashi Kiran A, consultant nephrologist, Yashoda Hospitals, Hyderabad.

What medications can cause drug-induced proteinuria?

Dr Kiran says that some of the drugs which can cause proteinuria are commonly prescribed by doctors, such as painkillers, some antibiotics used to treat bacterial infections, and certain anti-tuberculosis medications. Besides, there are a class of rarely prescribed drugs which can also cause this, such as certain drugs used in the treatment of breast cancers.

“There are some indigenous medicines which are not allopathic that can also cause proteinuria. Many of these medications, often prescribed by quacks, come contaminated with heavy metals such as mercury, lead etc,” he says.

Dr Kiran adds that it need not always be a prolonged intake of the drug that leads to drug-induced proteinuria. “Sometimes it could be idiosyncratic, which means that only a couple of doses can also cause this. It can happen suddenly as well,” he says.

NSAIDs can affect the kidneys, causing direct inflammation of the kidney tissue. “The amount of protein loss can be different in different types of involvement,” says Dr Ignatius.

In such instances, a kidney biopsy detects what type of organ involvement is present and further aids the type of treatment required. “There are other medicines also which could be causing this. There are some antidepressants or medicines like lithium, which can cause kidney injury and lead to protein in the urine,” adds Dr Ignatius.

Symptoms of drug-induced proteinuria

  • Froth in the urine
  • Swelling-around the eyes, in the feet.

Further explaining the symptoms, Dr Ignatius says “While passing urine, one might notice some bubbles. In usual cases, if the urine is foamy, the foaminess disappears in a few minutes. However, when there is underlying proteinuria, the bubbles remain like that for 5 to 10 minutes. In appearance, the urine would resemble soapy water.”

He adds that the puffiness is usually noticed around the eyelids after one wakes up and in the feet towards the end of the day.

Dr Ignatius says that whenever someone notices such symptoms, it is best to get a urine test done which can detect any protein loss.

Dr Kiran says that while people usually consult a doctor at the first signs of trouble, if the drug-induced proteinuria persists for a very long time, the person could present with renal failure, usually marked by weakness or fatigue, and loss of appetite among other symptoms.

Treatment

Dr Ignatius says that once the offending cause, the medication causing the protein loss in the urine, is eliminated, the problem usually gets addressed. “This is what was done in the case of the 48-year-old man whose proteinuria was mild. We eliminated the offending cause and kept monitoring the urine,” he says.

In severe cases, small course of steroids will help reverse the problem.

Dr Kiran says that if the offending medication is an essential medicine, then they might recommend other alternate medications.

“There are different types and classes of drugs. We will go for a different drug with a different chemical composition or structure,” he says.

Takeaways

Consumption of some nonsteroidal anti-inflammatory drugs (NSAIDs) can cause a spike in the protein levels in your urine, known as drug-induced proteinuria. This can show up in the form of frothy urine and swelling of the face and feet. If mild, it can be reversed by stopping the offending medication while in severe cases, a course of steroids may be prescribed by your doctor.

Share Your Experience/Comments

Leave a Reply

Your email address will not be published. Required fields are marked *

Summit Registration

NOTE: The summit will be held at NIMHANS Convention Centre, Bengaluru.

Wellness Registration Form

-
-
-
Total Amount INR 3000
Trending

Articles

Article
Some couples consciously decide not to have children despite familial and social expectations, wanting to make the best of their relationship. Children should be had for their own sake, says psychotherapist Tasneem Nakhoda
Article
Insufficient consumption of heart-healthy foods can affect cardiovascular health. Experts discuss beneficial dietary choices
Article
Cycling and walking are both great cardiovascular activities that aid weight loss and keep various health conditions away. Pick one that suits your fitness goals and physical condition, say experts
Article
Summer drinks, though hydrating, can have excess sugar. Nutritionists suggest a few alternatives to keep the body temperature and sugar levels down
Article
Packed with protein, this recipe will help in weight management by keeping you full for a long time
Article
Researchers have found that a quick snooze can improve the retention of information by strengthening memories, leading to better recollection over an extended period
Trending

Articles

Article
Some couples consciously decide not to have children despite familial and social expectations, wanting to make the best of their relationship. Children should be had for their own sake, says psychotherapist Tasneem Nakhoda
Article
Insufficient consumption of heart-healthy foods can affect cardiovascular health. Experts discuss beneficial dietary choices
Article
Cycling and walking are both great cardiovascular activities that aid weight loss and keep various health conditions away. Pick one that suits your fitness goals and physical condition, say experts

0

0

0

Web Stories 

0

0

0

0

0

0

Opt-in To Our Daily Newsletter

* Please check your Spam folder for the Opt-in confirmation mail

Opt-in To Our
Daily Newsletter

We use cookies to customize your user experience, view our policy here

Your feedback has been submitted successfully.

The Happiest Health team will reach out to you at the earliest